Alert archive / North Carolina / Winter Storm Warnings in 2018

Winter Storm Warning 3, NWS Wakefield, VA

January 18, 20185 counties in North Carolina

NWS Wakefield, VA issued this winter storm warning at Jan 18, 2018, 1:21 AM EST for 5 counties in North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2018, 1:21 AM EST (06:21 UTC)
Expired
Jan 18, 2018, 7:00 AM EST
In force
6 hr
Issued by
NWS Wakefield, VA

Counties Camden County, NC, Chowan County, NC, Currituck County, NC, Pasquotank County, NC, Perquimans County, NC

The radar

The Norfolk radar (KAKQ), 104 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this winter storm warning went out at Jan 17, 4:09 PM EST, 9 hours 12 minutes earlier.

Area forecast discussion, Jan 17, 4:09 PM EST, 9 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
409 PM EST Wed Jan 17 2018

.SYNOPSIS...
Weak low pressure will track northeast just off the Mid
Atlantic coast this evening into early Thursday morning. The
storm tracks east northeast out to sea Thursday while high
pressure builds in from the west. High pressure sliding from the
Gulf Coast States eastward to off the Southeast Coast will bring
dry weather and moderating temperatures to the area Thursday
night through Saturday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Late this aftn, models/water vapor imagery indicated upper
level low near the NC/TN border, with strong mid level
vorticity/vorticity advection pushing into cntrl NC. Latest akq
radar as of 330 pm showed snow was now covering just about all
of the CWA except the extrm NW/nrn counties. So far, we have
received snow reports ranging fm near 1 inch over nrn portions
of the area to near 6 inches over scntrl VA counties. Based on
the latest HRRR/RAP model trends, and anticipated upper level
shortwv energy/vorticity advection and associated vertical
motion transfer to the Mid Atlc coast this evening/tonight, have
extended the ending times of warnings/advisories acrs the CWA.

The highest snow totals will occur over scntrl VA into interior
NE NC and interior SE VA. Still believe portions of extrm SE VA
and coastal NE NC will have to be monitored closely this evening
into tonight for possible higher amts, as models hint at
enhanced frontogenetic forcing in this region. Expect 1 to 2
inches of snow before the pcpn moves off the coast very late
tonight, but could see localized accumulations approaching 3
inches, esply over NE NC. Have an advisory in this area until
3 am Thu morning.

Expect gradual clearing fm WNW to E overnight into Thu morning.
Cold with lows ranging fm the mid teens to lower 20s. So,
driving conditions will still remain slippery after pcpn ends
and temps dropping.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Mid-level WAA resumes rather quickly Thu aftn with 850mb temps
-2 to -4C at 12z warming to +4-6C by 21z. A cold start to the
 day, limited mixing, and mid-level WAA should result in rather
 stable lapse rates and surface high temps should only reach the
 upper 30s to arnd 40.

High pressure will then slide from the Gulf Coast States
eastward to off the SE Coast Thu night thru Sat, and bring dry
weather and moderating temperatures to the area. Lows Thu night
mainly in the lower to mid 20s. Highs on Fri will range fm the
upper 40s to lower 50s. Lows Fri night will range fm the mid 20s
to around 30. Highs on Sat will range thru the 50s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Milder spell of wx through the extended forecast pd. Pattern evolving
fits transition of MJO through phase 4 toward phase 5...leading to
aoa normal temperatures. Other than a very wk upper level system
tracking off SE CONUS coast Sun...sfc hi pres and upper level
ridging will be dominant Sun into Mon. By late Mon...storm system
expected to track into the wrn Great Lakes...w/ its trailing
cold front approaching the mtns. That front will make progress
across the local area Mon night-early Tue w/ potential SHRAs
(though 12Z/17 ECMWF a tad slower than 12Z/17 GFS attm).
Drying/clearing out and a bit cooler (returning to near seasonal
levels) for Tue afternoon-Wed.

Lows Sat night ranging through the 30s. Highs Sun in the l50s
on the ern shore to 55-60F elsewhere. Lows Sun night mainly
35-40F. Highs Mon in the m50s on the ern shore to the u50s-l60s
elsewhere. Lows Mon night in the u30s to l40s. Highs Tue in the
l50s on the ern shore to the m-u50s elsewhere. Lows Tue night in
the l-m30s. Highs Wed in the u40s-l50s.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Slow moving cold front is pushing through the region accompanied
by a broad area of light to moderate snow. Widespread MVFR/IFR
conditions perists as the area of precipitation moves eastward.
SBY may experience a brief period of light snow but MVFR/IFR
clouds will prevail through the afternoon and early evening. The
snow has not reached ORF and ECG at 18Z and is expected to start
anytime now at PHF. Warmer temps will likely see precip start as
light RA at ECG later this afternoon before turning into snow.
Winds will generally be N-NE with gusts 15-25 kt through the
early evening.

Outlook:Clearing tonight with a breezy N wind near the coast.
Predominate VFR after midnight then likely Thursday through
Sunday as the trough departs well to the NE and a ridge builds
across the region.

&&

.MARINE...
Sfc lo pres exits off the coast this eve...w/ continued low
level CAA into Thursday (morning) before waning. NNW winds will
average 15 to 25 kt...gusts to around 30 kts - esp near the
lower Ches Bay and on the ocean waters. Will need to monitor for
at least low end Gale gusts this eve-tonight as the lo pres
system exits...esp on the lower ocean waters S of Cape Charles
VA. SCAs have been raised to most of the ern VA rivers (through
tonight)...otherwise no big changes to other SCA headliness
attm. High pressure settles over the area for the end of the
week...through the weekend allowing for diminishing winds and
sub-SCA conditions.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Winter Weather Advisory until 11 PM EST this evening for
     NCZ013-014-030.
     Winter Storm Warning until 10 PM EST this evening for NCZ012.
     Winter Weather Advisory until 3 AM EST Thursday for NCZ015>017-
     031-032-102.
VA...Winter Weather Advisory until 6 PM EST this evening for VAZ048-
     061-062-069-509-510.
     Winter Weather Advisory until 11 PM EST this evening for
     VAZ084-086-089-090-093-096-523>525.
     Winter Storm Warning until 10 PM EST this evening for VAZ087-
     088-092.
     Winter Weather Advisory until 3 AM EST Thursday for VAZ095-097-
     098-100.
     Winter Weather Advisory until 8 PM EST this evening for VAZ064-
     075>078-081>083-085-511>522.
     Winter Storm Warning until 8 PM EST this evening for VAZ060-
     065>068-079-080.
MARINE...Small Craft Advisory until 7 PM EST Thursday for ANZ650-652-
     654-656-658.
     Small Craft Advisory until 6 AM EST Thursday for ANZ635-636.
     Small Craft Advisory until 11 AM EST Thursday for ANZ630>634-
     638.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...TMG
LONG TERM...ALB
AVIATION...JEF
MARINE...ALB
Hazardous weather outlook, Jan 17, 4:15 PM EST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
415 PM EST Wed Jan 17 2018

VAZ064-075>078-081>083-085-511>522-182115-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-
Prince George-Charles City-New Kent-Middlesex-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
415 PM EST Wed Jan 17 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia and
south central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-061-062-069-509-510-182115-
Fluvanna-Cumberland-Goochland-Powhatan-Western Louisa-Eastern Louisa-
415 PM EST Wed Jan 17 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015>017-031-032-102-VAZ095-097-098-100-182115-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-Norfolk/Portsmouth-Chesapeake-Virginia Beach-
Northampton-
415 PM EST Wed Jan 17 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 AM EST THURSDAY...

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ060-065>068-079-080-182115-
Prince Edward-Mecklenburg-Lunenburg-Nottoway-Amelia-Brunswick-
Dinwiddie-
415 PM EST Wed Jan 17 2018

...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ013-014-030-VAZ084-086-089-090-093-096-523>525-182115-
Hertford-Gates-Bertie-Gloucester-Mathews-Surry-James City-
Isle of Wight-Suffolk-York-Newport News-Hampton/Poquoson-
415 PM EST Wed Jan 17 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012-VAZ087-088-092-182115-
Northampton-Greensville-Sussex-Southampton-
415 PM EST Wed Jan 17 2018

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ099-182115-
Accomack-
415 PM EST Wed Jan 17 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 AM EST THURSDAY...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-182115-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
415 PM EST Wed Jan 17 2018

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

A light accumulation up to one inch of snow is expected this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TG

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 12:58 AM ESTSpecial Weather StatementAKQCurrituck3 hr
Jan 18, 1:04 AM ESTSpecial Weather StatementAKQCamden, Chowan, Pasquotank, Perquimans3 hr

Nearby

Winter Storm Warnings in North Carolina, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.